There are a number of different connections between diabetes and vomiting. Since there are a multitude of reasons why a patient with diabetes could have vomiting, it is important to check with a doctor in order to verify the reason for developing this symptom. One of the most dangerous links is diabetic ketoacidosis, which is a life-threatening condition that develops from uncontrolled diabetes. Patients with long-standing diabetes can also develop a disorder called gastroparesis. Side effects from medication is another reason why patients with diabetes could have nausea or vomiting.
Perhaps the most dangerous connection between diabetes and vomiting occurs when the underlying diabetes is uncontrolled and a condition called diabetic ketoacidosis emerges. This develops when the levels of blood sugar are high, but paradoxically the cells of the body do not have enough sugar because the body’s insulin is not working properly. As a result, the body starts metabolizing other substances for food. Due to this, the blood becomes more acidic, and symptoms including nausea, vomiting, fatigue, drowsiness, increased urination, and increased thirst develop. Without treatment, this condition can be fatal, so when considering the combination of diabetes and vomiting, diabetic ketoacidosis should always be ruled out.
One link between diabetes and vomiting is a complication of diabetes known as gastroparesis. Elevated levels of sugar in the blood, one of the hallmarks of diabetes, can damage different parts of the body. Nerves are particularly sensitive to damage from these high concentrations of sugar, including the nerves that help to coordinate the actions of the stomach. After sustaining nerve damage, the stomach develops ineffective emptying, and this condition is called gastroparesis. Patients suffering from this disease often have symptoms including nausea, vomiting, and abdominal pain.
Often medication side effects can represent another connection between diabetes and vomiting. Metformin, often one of the first medications prescribed for patients with type two diabetes, can cause gastrointestinal upset as a side effect, especially when the patient first begins taking it. Although it more commonly causes abdominal cramping and diarrhea, some patients could also experience vomiting. Other medications, including those in the sulfonylurea class of oral diabetes medications, could also cause nausea and vomiting in some patients.
Since there are a number of different reasons why patients with diabetes could develop vomiting, it is important that patients with these symptoms see a health care professional to understand why they are vomiting. In addition to these connections listed above, patients with diabetes could also develop vomiting due to gastroenteritis, food poisoning, or other infections. Whenever diabetic patients aren't able to eat, they should make sure to decrease the amount of insulin or other diabetes medication they are taking in order to prevent developing low blood sugar.